Breaking News
Translate

How Playboy don, Hugh Hefner suffered hearing loss

By Sola Ogundipe

Up till about five years ago, Hugh Hefner, former editor of Playboy magazine, who passed away Thursday at the age of 91, was a playboy in his mid-eighties—thanks to Erectile Dysfunction drug Viagra.

The Playboy mogul, believed to have bedded 2,000 women during his lifetime, took on several lovers after his marriage ended and famously had several live-in girlfriends.

Late Playboy Hugh Hefner

He once remarked: “Thank goodness for Viagra. But experience also helps. Woody Allen once said: ‘If you don’t think sex is dirty, you’re not doing it right’.”

Hugh also told a newspaper that “Dealing with seven girlfriends was easier than dealing with one wife.”

However, the performance enhancing drug caused the late Hefner to lose his hearing in one ear, according to more than one of his lovers.

Hefner’s widow Crystal Harris said in a 2011 interview that the late Hefner tried to avoid taking the drug during his old age for that reason.

And his ex-wife, Karissa Shannon, said that even though he used hearing aids, only one of his ears functioned properly.

A 2007 study on the effects of Viagra led the Food and Drug Administration, FDA, to administer a warning to consumers, letting them know that their auditory systems can be damaged as a result of taking the drug.

Shannon said that people talking to Hefner had to lean down to his level for him to understand them. Additionally she said that, even if you sat right next to him, he was not able to hear what you were saying.

Along with hearing loss, Viagra can cause tinnitus, which leads to the perception of a ringing sound in one’s ears.

Tinnitus is a symptom of ailments such as ear injury, age-related hearing loss and circulatory system disorder.

The FDA warning said that in a third of the cases the agency looked at before issuing a statement, the hearing loss caused by the drug was temporary. It can have lasting effects, though.

It is often hard to tell if hearing loss is present because of one’s age or as a result of the ED drug.

But the warning stated that age was not a factor and that anyone taking Viagra, no matter how young or old, is at risk. The statement said there are no warning signs before Viagra users’ hearing is lost.

The reason that the drug can lead to hearing loss is unknown, but some experts think that it could be because it increases blood flow to the ears.

The National Institutes of Health, NIH, has also issued a statement about the topic, which said: ‘There needs to be more awareness of this disabling side effect among healthcare professionals responsible for prescribing this drug.’

The FDA also cautioned people who use Cialis and Levitra, saying these can produce similar adverse affects.

Other risks of taking the drug include vision loss, indigestion, a runny nose, sensitivity to light, headaches, fainting and dizziness.


Disclaimer

Comments expressed here do not reflect the opinions of vanguard newspapers or any employee thereof.